Paxil: Pros & Cons

I have been taking an SSRI called Paxil for at least seven years now. Typically I don’t think you are supposed to take these types of medications for such a long time, but a lot of people do. I’ve written before about how grateful I am for what Paxil has done for me. I used to suffer from severe social anxiety. I was petrified of small everyday things such as ordering food at a restaurant or making a phone call to schedule an appointment. Even as a child I can remember rehearsing my age, the school I went to, etc. as I was in the waiting room at the doctor’s office. I knew she would ask me about these things and I would get so nervous that my mind would go completely blank. Even though I have always been an excellent student, I was never willing to answer questions in class because I was too afraid to raise my hand and speak in front of everyone.

After I began taking Paxil, magically all of these problems disappeared. I had no problem at all chatting with the clerk at my local store, going out to eat, meeting new people, or introducing myself in a class in school. I couldn’t explain it, but I had absolutely no more fear when it came to these situations. I have no idea where I would be today if it wasn’t for Paxil. It has made my life so much easier.

With all that being said, I have finally started to be troubled by side-effects that I didn’t pay much attention to at first. I didn’t even notice that these things were related to the medication for a long time. One of the issues I’ve come to recognize is my extremely low libido. This is a common side effect of any SSRI. I was so young when I began the medication that I thought it was just normal for me for the longest time. But it seems like it’s becoming more significant as time goes on. I don’t necessarily mind this side-effect. I am usually single and it’s nice not to miss sexual encounters when I’m on my own. However, it’s gotten to the point that I really have no interest in sex at all. It seems like a chore even when I have a partner. Which, as you can imagine, has an effect on my ability to form and maintain romantic relationships.

Another more concerning side-effect that I only noticed when I spoke with my sister who is also on Paxil, is a dampening on all emotions. I don’t feel anything as deeply as I used to. At first, this seemed almost like another benefit of Paxil. However, I’m starting to think it’s a big problem. Everything has faded into shades of gray. I don’t cry anymore. But I don’t laugh as much either. My passion has been all but extinguished. It’s nearly impossible for me to even motivate myself to try to form or maintain meaningful relationships with others. I feel like there is so much that I’ve missed. So much that I am missing.

I’m not sure if I would have still decided to start taking Paxil if I had known all of this beforehand. It is extremely hard to stop taking, which I also didn’t know when I started it. I’m also afraid to stop taking it. I can’t imagine going back to being afraid of every single social encounter. But I miss other aspects about the way I used to be. I don’t regret my decision to take Paxil, but I hope that for anyone reading this, you now have a better understanding of the effects of this drug.

Photo by Alex Green on Pexels.com

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s